Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 260, NWS Nashville, TN

August 16, 2005DeKalb County, Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 16, 2005, 4:55 PM CDT for DeKalb County, Smith County, Tennessee. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2005, 4:55 PM CDT (21:55 UTC)
Expired
Aug 16, 2005, 5:13 PM CDT
In force
18 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties DeKalb County, TN, Smith County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
846 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 162155
SVROHX
TNC041-159-162230-
/O.NEW.KOHX.SV.W.0260.050816T2155Z-050816T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
455 PM CDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DE KALB COUNTY IN TENNESSEE
  SMITH COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CARTHAGE

* UNTIL 530 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 12 MILES NORTHWEST OF CARTHAGE TO 8 MILES SOUTHWEST OF   
  GORDONSVILLE...AND MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GORDONSVILLE BY 510 PM CDT
  CARTHAGE BY 515 PM CDT

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3627 8585 3622 8579 3614 8582 3607 8576
      3608 8570 3601 8569 3601 8601 3604 8604
      3631 8612 3638 8604 3638 8599 3642 8597
      3642 8584

$$

13
1 follow-up statement
000 
WWUS54 KOHX 162213
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
514 PM CDT TUE AUG 16 2005

TNC041-159-162224-
/O.CAN.KOHX.SV.W.0260.000000T0000Z-050816T2230Z/
DE KALB TN-SMITH TN-
514 PM CDT TUE AUG 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR SMITH AND NORTHERN DE KALB
COUNTIES IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3627 8585 3622 8579 3614 8582 3607 8576
      3608 8570 3601 8569 3601 8601 3604 8604
      3631 8612 3638 8604 3638 8599 3642 8597
      3642 8584

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:45 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 16, 2:45 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
245 PM CDT TUE AUG 16 2005

.DISCUSSION...
LATEST ANALYSIS STILL SHOWING LL FRONTAL BOUNDARY HOLDING FROM THE
SOUTHERN OH VALLEY DOWN INTO THE CENTRAL PLAINS. ALOFT...ONE
SHORTWAVE PUSH NORTHEAST OF THE REGION WHILE ANOTHER WEAKER WAVE
IS JUST UPSTREAM. AIRMASS QUITE UNSTABLE ACROSS THE MID-STATE AND
SCATTERED/NUMEROUS TSTORMS FIRING.

SOME QUESTION AS TO MOVEMENT OF FRONTAL BOUNDARY BUT MODELS CONTINUE
TO MOVE IT SOUTH OVER THE CWA TONIGHT...WHERE IT SEEMINGLY WILL PLAY
OUT THROUGH THURSDAY AFTERNOON OR ABOUT. ALONG WITH WEAK BOUNDARY...
BAND OF MODERATE-DEEP MOISTURE AND PRETTY GOOD INSTABILITY AXIS WILL
HOLD OVER THE IMMEDIATE VICINITY. UL SUPPORT REMAINS WEAK BUT BITS
OF ENERGY COMING DOWN IN WESTERLIES AND DIURNAL CYCLE WILL ALSO HELP
DRIVE PLENTY OF CONVECTION...ESPECIALLY IN THE AFTERNOONS.

AT THIS POINT...WILL KEEP MODERATE-HIGH CHANCE POPS THROUGH THE
PERIOD...DROPPING POPS SOME THURSDAY NIGHT AS AIRMASS DRIES SOME.

ANOTHER BAND OF DEEPER MOISTURE EXPECTED DURING THE LATE WEEKEND/
BEGINNING OF THE WORK-WEEK AHEAD OF PRETTY GOOD UL LOW/TROF AXIS.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    72  88  71  88 /  50  50  40  50
CLARKSVILLE  70  87  69  87 /  50  40  40  50
CROSSVILLE   68  83  67  82 /  50  50  40  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, Aug 16, 5:30 AM CDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE AUG 16 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-171030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
MODERATELY STRONG HEATING...WITH ASSIST FROM OUTFLOW BOUNDARIES...
WILL SET THE STAGE FOR SCATTERED TO NUMEROUS THUNDERSTORMS TODAY...
MAINLY IN THE AFTERNOON AND EVENING. A FEW STORMS COULD PRODUCE
STRONG WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...
BECAUSE OF THE ISOLATED NATURE OF SEVERE WEATHER TODAY...ACTIVATION
OF SPOTTERS AND EMERGENCY MANAGERS IS NOT LIKELY.

GIRODO

In the hours before

Special weather statement, Aug 16, 2:42 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
242 PM CDT TUE AUG 16 2005

TNZ026-027-162015-
CHEATHAM-DAVIDSON-
242 PM CDT TUE AUG 16 2005

...STRONG TO POTENTIALLY SEVERE THUNDERSTORMS TO MOVE INTO
DAVIDSON COUNTY AND EASTERN CHEATHAM COUNTY...

A BAND OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED ALONG THE
DICKSON AND CHEATHAM COUNTY BORDER AT 240 PM. THESE STORMS WILL MOVE
EAST AT 15 MPH AND WILL REACH EASTERN CHEATHAM COUNTY AROUND 250 PM
AND THEN THE DAVIDSON COUNTY LINE AROUND 3 PM. HIGH WINDS AND VERY
HEAVY RAINFALL CAN BE EXPECTED. THESE STORMS WILL MOVE ACROSS THE
NASHVILLE AREA BETWEEN 310 PM AND 330 PM. STAY TUNED FOR FURTHER
UPDATES OR WARNINGS.

21
Special weather statement, Aug 16, 2:54 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
254 PM CDT TUE AUG 16 2005

TNZ095-162015-
GILES-
254 PM CDT TUE AUG 16 2005

...STRONG STORM MOVING TOWARD PULASKI...

A STRONG THUNDERSTORM WILL MOVE EAST ACROSS PULASKI BETWEEN 3 PM
AND 310 PM. WIND GUSTS TO 35 MPH WILL BE POSSIBLE.

21
Special weather statement, Aug 16, 3:00 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
300 PM CDT TUE AUG 16 2005

TNZ059-162030-
WILLIAMSON-
300 PM CDT TUE AUG 16 2005

...STRONG STORM MOVING TOWARD FRANKLIN...

A STRONG THUNDERSTORM WILL MOVE EAST ACROSS FRANKLIN BETWEEN
315 PM AND 330 PM. WIND GUSTS TO 40 MPH WILL BE POSSIBLE. IN
ADDITION...HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING
WILL ACCOMPANY THIS STORM.

21
Local storm report, Aug 16, 3:23 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
323 PM CDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     NASHVILLE               36.17N 86.78W
08/16/2005                   DAVIDSON           TN   EMERGENCY MNGR

            2 TREES DOWN IN ANTIOCH.

&&

ORCHANIAN
Local storm report, Aug 16, 3:40 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
340 PM CDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             5 S FRANKLIN            35.86N 86.84W
08/16/2005  0.75 INCH        WILLIAMSON         TN   LAW ENFORCEMENT

&&

JCOHEN
Local storm report, Aug 16, 4:13 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
413 PM CDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     MURFREESBORO            35.85N 86.39W
08/16/2005                   RUTHERFORD         TN   LAW ENFORCEMENT

            TREES DOWN

&&

JCOHEN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:20 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson40 min
Aug 16, 3:03 PM CDTSevere Thunderstorm WarningOHXWilliamson27 min
Aug 16, 3:20 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson25 min
Aug 16, 3:28 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery32 min
Aug 16, 3:30 PM CDTSevere Thunderstorm WarningOHXWilliamson30 min
Aug 16, 3:54 PM CDTSevere Thunderstorm WarningOHXMontgomery36 min
Aug 16, 3:58 PM CDTSevere Thunderstorm WarningOHXRutherford32 min
Aug 16, 4:29 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson31 min
Aug 16, 6:24 PM CDTSevere Thunderstorm WarningOHXGrundy36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.